Alert archive / Oklahoma / Flash Flood Warnings in 2018

Flash Flood Warning 11, NWS Tulsa, OK

September 21, 2018Wagoner County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at Sep 21, 2018, 5:52 PM CDT for Wagoner County, Oklahoma. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2018, 5:52 PM CDT (22:52 UTC)
Expired
Sep 21, 2018, 7:45 PM CDT
In force
113 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

County Wagoner County, OK

The radar

The Tulsa radar (KINX), 36 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-100 m²/s²
0-3 km storm-relative helicity
-55 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

184 
WGUS54 KTSA 212252
FFWTSA
OKC145-220045-
/O.NEW.KTSA.FF.W.0011.180921T2252Z-180922T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
552 PM CDT FRI SEP 21 2018

The National Weather Service in Tulsa has issued a

* Flash Flood Warning for...
  Southeastern Wagoner County in northeastern Oklahoma...

* Until 745 PM CDT.

* At 550 PM CDT, Doppler radar indicated heavy rain across the 
  warned area. Radar indicates that 2 inch per hour rain rates are 
  occurring near or over the Wagoner area. Flash flooding is 
  expected to begin shortly.

* Some locations that may experience flooding include...
  Wagoner...                        Okay...
  Tullahassee...                    

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3604 9521 3604 9523 3599 9523 3597 9528
      3593 9527 3592 9528 3590 9528 3588 9525
      3586 9523 3581 9527 3581 9534 3582 9536
      3580 9542 3580 9544 3607 9559 3607 9521

$$

Lacy

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 3:41 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 21, 3:41 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
341 PM CDT Fri Sep 21 2018

.DISCUSSION...

The heavy rain/flood threat over the next 24 hours will be the
main forecast concern today.

A squeeze play of sorts is occurring over our area today. A cold
front is advancing south into the region, while to the south a
pseudo-warm front lies from the Red River valley northeast toward
Fort Smith. In between these boundaries, there is diffluent flow
aloft within a deformation zone that extends northeast of an upper
low at the basal portion of a southern stream trough. The
environment is characterized to be tropical, with PW values near
or exceeding 2 inches. This tropical plume of moisture also
contains the remnants of TD 19 from the eastern Pacific.

Where the heavier rains have been able to focus along slow moving
or nearly stationary bands, some very impressive rainfall totals
have been observed. The Fittstown Mesonet station in south central
Oklahoma has picked up nearly a foot of rain today, while a fairly
steady north-south band of heavy rain showers dropped about 5 and
a quarter inches on Talihina. Another band of heavy rain set up
across the southern portion of the Tulsa metro area down near
Bixby where some flooding has been reported.

The hi-res guidance suggests that as the cold front, which is
ushering in much drier air, continues south, the axis of heavier
rain potential will also shift south by tonight, setting up closer
to the I-40 corridor from east central and southeast OK into west
central AR. As has been observed thus far, there will be pockets
of very heavy rainfall where bands set up within the broader zone
of ascent. Very localized amounts from 6 to 10 inches are
possible. The going flash flood watch will be maintained as is,
but some shaving of the watch from north to south will likely be
needed as the cold front pushes south. The heavy rain threat will
continue to shift south and east thru the day on Saturday, with
the threat ending by Sunday morning.

A more amplified flow pattern is forecast next week, which is
expected to bring at least a pair of cold fronts thru the region.
This is a sign that the transition of seasons has begun. The first
cold front will slide thru Tuesday night, with some chance for
showers and storms with it. Another front is expected toward the
end of the week, though this front looks rather weak.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   60  73  60  79 /  80  30  10  20
FSM   66  68  63  76 / 100  90  40  50
MLC   64  68  62  76 / 100  90  50  40
BVO   57  76  56  79 /  40  10  10  10
FYV   60  67  58  74 / 100  80  20  40
BYV   59  66  58  74 /  90  80  20  40
MKO   62  69  61  77 / 100  80  30  30
MIO   59  73  57  78 /  50  20  10  20
F10   62  70  61  76 / 100  70  30  30
HHW   70  72  65  77 /  90  90  60  60

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through Sunday morning for OKZ049-053-060>076.

AR...Flash Flood Watch through Sunday morning for ARZ001-002-010-011-
     019-020-029.

&&

LONG TERM....30
Hazardous weather outlook, Sep 21, 4:55 PM CDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
455 PM CDT Fri Sep 21 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
455 PM CDT Fri Sep 21 2018

...HEAVY RAINFALL LIKELY THROUGH SATURDAY NIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

FLASH FLOOD.
	RISK...Elevated.
	AREA...Mainly Southeast of Interstate 44.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Significant.
	AREA...Mainly Southeast of Interstate 44.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...Along and South of Interstate 40.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Limited.
	AREA...Western Arkansas and Southeast Oklahoma.
	ONSET... .

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
Widespread heavy rainfall is expected across the region through
tonight with the greater potential for excessive rainfall becoming
more focused along and south of Interstate 40 through the
evening. This heavy rainfall will likely result in some flash
flooding and a Flash Flood Watch remains in effect for much of
Eastern Oklahoma and all of Northwest Arkansas.

Widespread rain showers along with isolated thunderstorms will
continue across Eastern Oklahoma and Northwest Arkansas as a cold
front makes its way into the region and interacts with tropical
moisture in place. Rain will decrease through the evening across
northeast Oklahoma as the cold front ushers in drier air.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Thunderstorm Potential...Heavy Rain Potential.
SUNDAY...No Hazards.
MONDAY through THURSDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Widespread showers and thunderstorms will continue across much of
eastern Oklahoma and northwestern Arkansas through Saturday night
as the cold front slowly pushes south. Heavy rainfall will
continue through Saturday night and into Sunday morning. An axis
of three to six inch storm-total rainfall amounts is expected
across southeastern Oklahoma and west central Arkansas through
Sunday morning, with one to three inches possible across
northeastern Oklahoma and northwest Arkansas. Locally heavier
amounts are likely across southeastern Oklahoma. Flash flooding
will be possible into Sunday morning, and minor to moderate
mainstem river flooding is possible depending on where the
heaviest rainfall occurs.

An active weather pattern will continue across eastern Oklahoma and
northwest Arkansas into late next week. Moist and unstable air will
remain over the area, and a couple cold fronts are expected to move
into the area on Tuesday and again on Thursday. Thunderstorms will be
possible each day from Sunday through Thursday but organized severe
weather is not expected at this time during this period.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Sep 21, 2:53 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
253 PM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     FLASH FLOOD      BIXBY                   35.94N 95.88W
09/21/2018                   TULSA              OK   PUBLIC

            131ST NEAR MEMORIAL IS NEARLY IMPASSABLE DUE TO FLOODING.

0252 PM     FLASH FLOOD      TULSA                   36.13N 95.92W
09/21/2018                   TULSA              OK   BROADCAST MEDIA

            YALE AVENUE IS CLOSED BETWEEN 51ST AND 61ST DUE TO
            FLOODING.

&&

KAH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 10:21 AM CDTAreal Flood AdvisoryTSALatimer, LeFlore, Pushmataha3 hr
Sep 21, 12:47 PM CDTAreal Flood AdvisoryTSACreek, Okmulgee, Tulsa, Wagoner3 hr
Sep 21, 12:57 PM CDTAreal Flood AdvisoryTSALatimer, LeFlore, Pushmataha3 hr
Sep 21, 1:48 PM CDTFlash Flood WarningTSACreek, Muskogee, Okmulgee, Tulsa, Wagoner6 hr
Sep 21, 2:08 PM CDTRiver Flood WarningTSALeFlore36 hr
Sep 21, 2:08 PM CDTRiver Flood WarningTSALeFlore36 hr
Sep 21, 2:13 PM CDTRiver Flood AdvisoryTSAPushmataha42 hr
Sep 21, 4:10 PM CDTAreal Flood AdvisoryTSALatimer, LeFlore, Pushmataha3 hr
Sep 21, 4:33 PM CDTAreal Flood AdvisoryTSAMcIntosh, Pittsburg3 hr
Sep 21, 4:38 PM CDTAreal Flood AdvisoryTSAWagoner3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.